Kentucky, 2008

Wildfire and High Wind in Kentucky, September 14, 2008

September 14, 2008 · NWS PAH · 23 events in 22 counties and zones

Frequent wind gusts from 60 to nearly 80 mph caused widespread damage in western Kentucky. The low pressure center that was the remnant of Hurricane Ike raced northeast at 40 to 50 mph across Missouri and Illinois.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
39
Property damage
$114 million
Crop damage
$69 million
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Frequent wind gusts from 60 to nearly 80 mph caused widespread damage in western Kentucky. The low pressure center that was the remnant of Hurricane Ike raced northeast at 40 to 50 mph across Missouri and Illinois. The center passed between Carbondale and St. Louis on its way toward the northeastern states. The rapid speed of the low pressure system contributed to this high wind event.

Several counties reported hundreds of structures sustained roof and siding damage. Other counties reported dozens of damaged structures. The county of Crittenden alone estimated 1,500 homes sustained some degree of wind damage. Extensive tree damage occurred. Thousands of trees were uprooted and very large limbs were broken. Some trees fell on homes and vehicles, causing considerable damage. Hundreds of insurance claims were filed in each county for damaged vehicles and buildings. Dozens of roads in each county were blocked by downed trees and power lines. Well over a hundred roads were blocked in the most forested counties. About 280 roads and streets were blocked in Crittenden County. Large signs were blown down. Numerous fences were blown down. A number of awnings were damaged. Traffic lights were ripped off lines. The communications tower for the sheriff's department radio system was blown down in Marion (Crittenden County). Numerous power poles and utility lines were down, including power poles that were snapped. Over 30 power poles were snapped in Paducah alone. Approximately two-thirds of western Kentucky was without power at the peak of the outages. Complete power restoration took six days, though the vast majority of customers were back on line within 72 hours. Schools were closed in some counties until power was restored. Expenses of two utility companies in far western Kentucky were estimated at one million dollars per company. A utility company noted that the damage to its infrastructure could exceed that caused by the February ice storm. Most injuries were caused by trees or limbs falling on people clearing debris during the high winds. Seventeen of the injuries occurred in Hopkins County, and seventeen additional injuries requiring hospital treatment occurred in Daviess County. The only injury in Caldwell County was critical. A local hospital in the Madisonville area reported treating twelve people for minor storm-related injuries. In Graves County, one man was injured when a tree fell onto his house in Mayfield. The man sustained a cut under his right eye and a head injury when part of the roof hit him. He was treated and released from a local hospital. In Henderson County, one person was injured when a tree fell on a camper and trapped the victim. The Daviess County and Owensboro 911 dispatch centers received a combined total of 770 emergency calls related to the storm. A State of Emergency was declared in a number of counties, including Daviess, Lyon, Hickman, and Carlisle. The governor declared a statewide State of Emergency. Emergency shelters for those without power or shelter were established in a few counties such as Daviess, Carlisle, and Graves.

Peak wind gusts were measured to 78 mph at a barge-loading facility near Grand Rivers. An off-duty National Weather Service meteorologist measured a gust to 75 mph at Calvert City. Other measured wind gusts included 73 mph at the Owensboro courthouse, 67 mph at Madisonville, 66 mph in Muhlenberg County southwest of Greenville, and 64 mph in the northwest corner of Christian County. A wind speed of 62 mph was sustained for 15 minutes at a mesonet station in Bardwell in Carlisle County.

Daviess County reported 111 structures sustained major damage, 550 received minor damage, and nine were destroyed. Daviess County officials believed minor damage was significantly under reported, with perhaps another 1,000 structures receiving minor damage. The west wall on the second floor of an Owensboro business collapsed. A church steeple was heavily damaged in Owensboro. In Carlisle County alone, 20 homes and mobile homes were destroyed due to falling trees. Carlisle and Graves Counties reported hundreds of homes sustained varying degrees of wind damage, mainly to roofs. Only four houses were uninhabitable in Graves County. At least 250 structures were damaged in Fulton County. More than 100 homes and 30 to 40 barns in Ballard County received minor damage. In Mclean County, half the roof was blown off the Sacramento Elementary School. In Palma in Marshall County, a large front porch and roof was blown off a home. Roofs of several businesses in Benton (Marshall County) were severely damaged or partially blown off. The roof was blown off a factory in Earlington (Hopkins County). Numerous corn fields were flattened, and roofs were peeled off chicken houses in Fulton County. Five tobacco barns were knocked down in Graves County, and seven other tobacco barns caught fire in Calloway County. Numerous small fires were started as a result of damaged electrical lines. Some of the fires were grass and brush fires, and others involved homes and businesses. In Mclean County, one house in Sacramento was destroyed by a fire. Another fire burned 150 acres of farmland on Highway 136 in Calhoun. Windows were blown out of several buildings in McCracken and Graves Counties, as well as the towns of Eddyville, Providence, and Dawson Springs. Shingles were blown off the Paducah National Weather Service office at the airport, and the roof was blown off a nearby hangar under construction. A tractor-trailer rig was blown over on Interstate 24 near a Paducah exit, causing traffic to be detoured. In Webster County, a train struck a fallen tree on the tracks. There were no injuries or major damage. The Natcher Bridge over the Ohio River near Owensboro was closed when a crane barge broke free from its moorings and crashed into the piers. No major damage was reported to the bridge. On Kentucky Lake, the winds created high waves and raised water levels. The winds and waves sank barges, overturned docks, and washed dozens of boats onshore. Six barges loaded with coal sank near Grand Rivers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 14, 5:35 AM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Sep 14, 5:35 AM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
635 AM CDT SUN SEP 14 2008

.UPDATE...
FOR 12Z TAF ISSUANCE.

&&

.DISCUSSION...
/ISSUED 355 AM CDT SUN SEP 14 2008/
THE ACCELERATING REMNANTS OF IKE WERE IN NRN AR AND RAPIDLY
PROGRESSING NEWD THIS MORNING. ACCORDINGLY...WINDS WERE INCREASING
ESPECIALLY IN THE WRN HALF OF THE REGION AND MAY REACH WIND
ADVISORY CRITERIA SOON IN SRN PARTS OF SERN MO. A TORNADO WATCH
WAS IN EFFECT JUST TO OUR SOUTH BUT SO FAR THE CONVECTIVE LINES
HAVE BEHAVED. IN FACT...NO LIGHTNING HAS BEEN SEEN EVEN DOWN IN
MS. SO FAR THE RAINFALL HAS BEEN MOSTLY ON THE LIGHT SIDE...AND
THE RAIN SHIELD WAS BEGINNING TO SURGE EWD.

ON THE ERN SIDE OF THE CIRCULATION WHERE THE PAH FCST AREA WILL BE
TODAY...CURRENT QPF ESTIMATES ARE THAT ABOUT AN INCH OF RAIN WILL
FALL ROUGHLY WEST OF A LINE FROM POPLAR BLUFF MO TO MT. VERNON
IL...AND SIGNIFICANTLY LESS ELSEWHERE. WITH A THE LOW LEVEL SHEAR
AND SOME SFC HEATING AVAILABLE...THERE IS A SLIGHT RISK OF TSTM
RELATED WIND DAMAGE FOR LATER TODAY...INCLUDING ISOLD TORNADOES...
MAINLY EAST OF THE OHIO AND WABASH RIVERS.

THE REMNANTS OF IKE WILL MERGE WITH A MID LEVEL SHRTWV/SFC COLD
FRONT TODAY AND BE OUT OF THE AREA QUICKLY. NO PCPN IS IN THE FCST
AFTER 00Z MON. THE REST OF THE 7 DAY FCST WILL BE RAIN FREE AND
COOLER AS CYCLONIC MID LEVEL FLOW TRANSITIONS TO NWRLY FLOW...THEN
THE PRESSURE PATTERNS REALLY SLACKEN. THERE WILL PROBABLY BE A
SLIGHT WARMING TREND TO NEAR NORMAL TEMPS TOWARD DAY 7 ESPECIALLY
IN THE AFTERNOONS.

&&

.AVIATION...
MVFR CIGS AND VSBYS WILL PREVAIL THIS MORNING. HEAVIER SHOWERS
WITHIN THE CONVECTIVE BANDS MAY BRIEFLY DROP CIGS AND VSBYS TO THE
LOWER END OF THE MVFR RANGE...ESPECIALLY AT KCGI AND KPAH. CIGS WILL
BREAK UP THIS EVENING ACROSS KCGI/KPAH HOWEVER SCT CU WILL LINGER.
KEVV/KOWB SHOULD SEE MVFR CIGS THROUGH OVERNIGHT PERIOD. DID NOT GET
FANCY WITH WINDS...GRADUALLY TURNED THEM TOWARD THE NORTHWEST BEHIND
THE COLD FRONT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WIND ADVISORY FROM 7 AM THIS MORNING TO 4 PM CDT THIS AFTERNOON
     FOR BALLARD-CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-
     GRAVES-HICKMAN-LIVINGSTON-LYON-MARSHALL-MCCRACKEN-TODD-
     TRIGG.

     WIND ADVISORY FROM 7 AM THIS MORNING TO 7 PM CDT THIS EVENING
     FOR DAVIESS-HENDERSON-HOPKINS-MCLEAN-MUHLENBERG-UNION KY-
     WEBSTER.

     WIND ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR FULTON.

MO...WIND ADVISORY FROM 7 AM THIS MORNING TO 4 PM CDT THIS AFTERNOON
     FOR BOLLINGER-CAPE GIRARDEAU-MISSISSIPPI-PERRY MO-SCOTT.

     WIND ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR BUTLER-CARTER-
     NEW MADRID-RIPLEY-STODDARD-WAYNE MO.

IL...WIND ADVISORY FROM 7 AM THIS MORNING TO 4 PM CDT THIS AFTERNOON
     FOR ALEXANDER-JACKSON-JOHNSON-MASSAC-POPE-PULASKI-UNION IL-
     WILLIAMSON.

     WIND ADVISORY FROM 7 AM THIS MORNING TO 7 PM CDT THIS EVENING
     FOR EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JEFFERSON-
     PERRY IL-SALINE-WABASH-WAYNE IL-WHITE.

IN...WIND ADVISORY FROM 7 AM THIS MORNING TO 7 PM CDT THIS EVENING
     FOR GIBSON-PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.

&&

PUBLIC....DB
AVIATION...ML
Hazardous weather outlook, Sep 14, 7:00 AM CST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
800 AM CDT SUN SEP 14 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-151100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
500 AM CDT SUN SEP 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

VERY STRONG WINDS ARE LIKELY JUST EAST OF THE CENTER OF THE REMNANTS
OF IKE THIS MORNING AS IT MOVES RAPIDLY NORTHEAST. SUSTAINED WINDS
OF 40 MPH WITH GUSTS AROUND 60 MPH ARE LIKELY ROUGHLY WEST OF A LINE
FROM DEXTER MISSOURI IN STODDARD COUNTY TO FAIRFIELD ILLINOIS IN
WAYNE COUNTY. PLEASE REFER TO THE HIGH WIND WARNING FOR DETAILS.
REPORTS OF TREE AND STRUCTURE DAMAGE HAVE ALREADY BEEN RECEIVED IN
SOUTHEASTERN MISSOURI.

STRONG WINDS AND ARE EXPECTED TODAY OVER THE REMAINDER OF THE
AREA...AS THE REMNANTS OF HURRICANE IKE MOVE ACROSS THE AREA. WINDS
MAY GUST TO OVER 45 MPH AT TIMES TODAY WITH SUSTAINED WINDS OF 15 TO
30 MPH. A WIND ADVISORY IS IN EFFECT TODAY FOR THE ENTIRE REGION...
SO PLEASE REFER TO THE WIND ADVISORY FOR MORE DETAILED INFORMATION.

THE HEAVIEST RAINFALL IS LIKELY OVER SOUTHEAST MISSOURI AND
SOUTHWESTERN ILLINOIS...WHERE AN AVERAGE OF AROUND AN INCH IS
FORECAST. THIS MAY RESULT IN FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS.

AS WITH MOST FORMER HURRICANES WHEN THEY LIFT THEIR TROPICAL REMNANTS
ACROSS OUR AREA...AN ISOLATED STORM COULD PRODUCE A BRIEF TORNADO
OR ISOLATED WIND DAMAGE. THE MOST LIKELY AREA WHERE THIS MAY OCCUR
TODAY WILL BE GENERALLY EAST OF THE OHIO AND WABASH RIVERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY. REPORTS OF HEAVY RAINFALL...
FLOODING...OR HIGH WINDS SHOULD BE RELAYED TO THE NATIONAL WEATHER
SERVICE.

In the hours before

Special weather statement, Sep 14, 7:41 AM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
841 AM CDT SUN SEP 14 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-141800-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON...
BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...
MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD...
DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO...
CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...
BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
841 AM CDT SUN SEP 14 2008

...HIGH WINDS KNOCKING OUT POWER...
...CREWS WORKING TO FIX POWER OUTAGES...REQUEST YOU STAY OFF ROADS...

AT 815 AM...THE EMERGENCY MANAGEMENT DIRECTOR FOR NEW MADRID
COUNTY MISSOURI REPORTED WIDESPREAD POWER OUTAGES DUE TO THE HIGH
WINDS AND MADE A SPECIAL REQUEST THAT RESIDENTS STAY OFF ROADWAYS
AS CREWS WERE WORKING HARD TO RESTORE POWER.

THIS SAME MESSAGE COULD BE APPLICABLE TO ALL RESIDENTS IN THE
HIGH WIND WARNING OR ADVISORY...AS YOU TOO MAY EXPERIENCE POWER OUTAGES
AND CREWS WILL NO DOUBT BE WORKING TO RESTORE ANY OUTAGES AS WELL.
IT WILL HELP WORK CREWS IMMENSELY IF TRAFFIC WAS KEPT TO A
MINIMUM.

FOR THOSE IN THE WARNING...WINDS WILL BE SUSTAINED 25 TO 35 MPH WITH
OCCASIONAL GUSTS TO 60 MPH UNTIL LATE MORNING TO NOON. FOR THOSE
IN THE ADVISORY...EXPECT 20 TO 30 MPH WINDS WITH OCCASIONAL GUSTS
TO 50 MPH. THE WARNING EXPIRES AT 100 PM AND THE ADVISORY EXPIRES
AT 400 PM FOR ALL BUT THE EVANSVILLE TRI-STATE AREA...WHERE THE
ADVISORY EXPIRES AT 700 PM.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 high wind, 1 wildfire. Local standard time, as filed.

High Wind, Ballard

When
September 14, 7:45 AM CST to 9:00 AM CST
Where
Ballard forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$4.0 million
Crop damage
$4.0 million
Reported by
Trained Spotter
Coordinates
37.058, -88.999 (the zone’s center; the record gives no point)

High Wind, Carlisle

When
September 14, 7:45 AM CST to 9:45 AM CST
Where
Carlisle forecast zone
Measured
59 kt (68 mph) estimated gust
Property damage
$2.2 million
Crop damage
$3.0 million
Reported by
Emergency Manager
Coordinates
36.853, -88.971 (the zone’s center; the record gives no point)

High Wind, Fulton

When
September 14, 7:45 AM CST to 9:00 AM CST
Where
Fulton forecast zone
Measured
55 kt (63 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$3.6 million
Crop damage
$3.0 million
Reported by
Trained Spotter
Coordinates
36.554, -89.188 (the zone’s center; the record gives no point)

High Wind, Graves

When
September 14, 7:45 AM CST to 9:00 AM CST
Where
Graves forecast zone
Measured
56 kt (64 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$8.0 million
Crop damage
$5.0 million
Reported by
Trained Spotter
Coordinates
36.723, -88.651 (the zone’s center; the record gives no point)

High Wind, Hickman

When
September 14, 7:45 AM CST to 9:15 AM CST
Where
Hickman forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$2.2 million
Crop damage
$3.0 million
Reported by
Emergency Manager
Coordinates
36.678, -88.976 (the zone’s center; the record gives no point)

High Wind, McCracken

When
September 14, 7:45 AM CST to 9:15 AM CST
Where
McCracken forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$12 million
Crop damage
$3.0 million
Reported by
NWS Employee
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

High Wind, Marshall

When
September 14, 8:00 AM CST to 10:00 AM CST
Where
Marshall forecast zone
Measured
65 kt (75 mph) measured gust
Property damage
$7.2 million
Crop damage
$4.0 million
Reported by
NWS Employee
Coordinates
36.884, -88.329 (the zone’s center; the record gives no point)

High Wind, Caldwell

When
September 14, 8:15 AM CST to 9:45 AM CST
Where
Caldwell forecast zone
Measured
57 kt (66 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$4.0 million
Crop damage
$3.0 million
Reported by
Emergency Manager
Coordinates
37.145, -87.868 (the zone’s center; the record gives no point)

High Wind, Calloway

When
September 14, 8:15 AM CST to 9:45 AM CST
Where
Calloway forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$1.5 million
Crop damage
$1.0 million
Reported by
Trained Spotter
Coordinates
36.621, -88.272 (the zone’s center; the record gives no point)

High Wind, Christian

When
September 14, 8:15 AM CST to 9:45 AM CST
Where
Christian forecast zone
Measured
56 kt (64 mph) measured gust
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
36.894, -87.490 (the zone’s center; the record gives no point)

High Wind, Crittenden

When
September 14, 8:15 AM CST to 9:45 AM CST
Where
Crittenden forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$4.2 million
Crop damage
$3.5 million
Reported by
Emergency Manager
Coordinates
37.353, -88.097 (the zone’s center; the record gives no point)

High Wind, Livingston

When
September 14, 8:15 AM CST to 9:30 AM CST
Where
Livingston forecast zone
Measured
68 kt (78 mph) measured gust
Property damage
$4.4 million
Crop damage
$4.0 million
Reported by
Mariner
Coordinates
37.210, -88.354 (the zone’s center; the record gives no point)

High Wind, Lyon

When
September 14, 8:15 AM CST to 10:00 AM CST
Where
Lyon forecast zone
Measured
68 kt (78 mph) estimated gust
Property damage
$4.0 million
Crop damage
$3.0 million
Reported by
Trained Spotter
Coordinates
37.019, -88.083 (the zone’s center; the record gives no point)

High Wind, Trigg

When
September 14, 8:15 AM CST to 10:00 AM CST
Where
Trigg forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$500,000
Reported by
Unknown
Coordinates
36.806, -87.873 (the zone’s center; the record gives no point)

High Wind, Daviess

When
September 14, 8:30 AM CST to 11:30 AM CST
Where
Daviess forecast zone
Measured
63 kt (72 mph) measured gust
Injuries
17 direct, 0 indirect
Property damage
$15 million
Crop damage
$4.0 million
Reported by
Emergency Manager
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

High Wind, Henderson

When
September 14, 8:30 AM CST to 11:30 AM CST
Where
Henderson forecast zone
Measured
56 kt (64 mph) estimated gust
Injuries
2 direct, 0 indirect
Property damage
$9.1 million
Crop damage
$4.0 million
Reported by
Emergency Manager
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

High Wind, Hopkins

When
September 14, 8:30 AM CST to 11:00 AM CST
Where
Hopkins forecast zone
Measured
58 kt (67 mph) measured gust
Injuries
17 direct, 0 indirect
Property damage
$9.3 million
Crop damage
$4.0 million
Reported by
Emergency Manager
Coordinates
37.309, -87.541 (the zone’s center; the record gives no point)

High Wind, McLean

When
September 14, 8:30 AM CST to 11:30 AM CST
Where
McLean forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$4.5 million
Crop damage
$3.2 million
Reported by
Trained Spotter
Coordinates
37.529, -87.264 (the zone’s center; the record gives no point)

High Wind, Muhlenberg

When
September 14, 8:30 AM CST to 11:30 AM CST
Where
Muhlenberg forecast zone
Measured
57 kt (66 mph) measured gust
Property damage
$7.4 million
Crop damage
$5.0 million
Reported by
Emergency Manager
Coordinates
37.216, -87.142 (the zone’s center; the record gives no point)

High Wind, Todd

When
September 14, 8:30 AM CST to 10:00 AM CST
Where
Todd forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$100,000
Reported by
Unknown
Coordinates
36.836, -87.179 (the zone’s center; the record gives no point)

High Wind, Union

When
September 14, 8:30 AM CST to 10:30 AM CST
Where
Union forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$5.2 million
Crop damage
$4.0 million
Reported by
Unknown
Coordinates
37.659, -87.945 (the zone’s center; the record gives no point)

High Wind, Webster

When
September 14, 8:30 AM CST to 10:30 AM CST
Where
Webster forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$5.0 million
Crop damage
$5.0 million
Reported by
Unknown
Coordinates
37.518, -87.683 (the zone’s center; the record gives no point)

Wildfire, McLean

When
September 14, 9:45 AM CST to 1:00 PM CST
Where
McLean forecast zone
Reported by
Newspaper
Coordinates
37.529, -87.264 (the zone’s center; the record gives no point)

A wildfire sparked by downed electrical lines spread rapidly across 150 acres of farmland near Highway 136 in the Calhoun area.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2008Every state in 2008This day in weather historyWarnings in Kentucky, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125743, 125749, 125753, 125754, 125756, 125762, 125761, 125746, 125748, 125750, 125751, 125759, 125760, 125767, 125752, 125755, 125757, 125763, 125765, 125766, 125768, 125769, 134478.